July 4th, 2013
FDA: Olmesartan Can Cause Sprue-Like Enteropathy
The FDA is warning that the angiotensin II receptor blocker olmesartan (marketed as Benicar, Benicar HCT, Azor, Tribenzor, and generics) may cause severe diarrhea. According to an FDA safety announcement, olmesartan “can cause intestinal problems known as sprue-like enteropathy. Symptoms of sprue-like enteropathy include severe, chronic diarrhea with substantial weight loss.” The warning is being added to the label of drug products containing olmesartan.
The FDA said that it has found no evidence that other angiotensin II receptor blockers increase the risk for sprue-like enteropathy.
The FDA recommends that physicians tell their patients taking olmesartan to contact them if the patients develop severe, chronic diarrhea with substantial weight loss. Symptoms may take months or years to develop after initiation of olmesartan therapy. The FDA advises physicians to look for other causes of the symptoms, including celiac disease. Olmesartan should be replaced with another antihypertensive agent if no other cause of symptoms is found.